MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON; BALLOON VALVULOPLASTY CATHETER

BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON; BALLOON VALVULOPLASTY CATHETER
Catalog Number 0204511
Medical Device Problem Codes Break (1069); Hole In Material (1293)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 01/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that upon removing the device from the protective sheath an alleged hole was observed near mid-shaft of the balloon catheter.Another balloon was used to perform the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 20mm x 4.5cm balloon.No holes were identified on the shaft of the device.The balloon pleats were not folded.No other anomalies were noted to the catheter.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house.035¿ guidewire and passed without issue.The inflation hub was connected to an in-house inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed to be leaking out the distal end of the strain relief.The strain relief was removed and a complete circumferential catheter shaft break was noted at the distal end of the y-hub.The break was examined under microscopic magnification and the break did not appear to be a clean break.Inflation testing could not be performed due to the catheter shaft break.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The investigation is confirmed for a complete circumferential break in the outer catheter shaft just distal to the y-hub.The investigation is unconfirmed for hole in material, as no holes were identified on the shaft of the device.It is unknown whether handling techniques by the user during prep contributed to the catheter shaft break underneath the strain relief.Based upon the available information a definitive root cause has not been determined.Labeling review: the current instructions for use (ifu) states: warnings & precautions: - never use force when advancing or retracting intravascular device without first angiographically determining cause for any resistance.Using force may damage catheter or cause injury to the patient (such as vessel perforation).- do not exceed maximum inflation pressure indicated on label.Excess inflation pressure can cause balloon rupture and the inability to withdraw catheter through introducer sheath.Catheter insertion and balloon inflation: - flush catheter guidewire lumen with saline prior to introducing catheter.- upon reaching and crossing aortic valve, use the = 50 cc inflation syringe or device to inflate balloon to nominal pressure indicated on the package label.Do not exceed maximum inflation pressure indicated on the package label.Balloon deflation and catheter removal: - deflate balloon by drawing vacuum on the = 50 cc inflation device.Use fluoroscopy to visually confirm that balloon has fully deflated prior to withdrawing catheter.- while maintaining negative pressure and guidewire position, withdraw deflated device over the guidewire and out through introducer sheath.Use of a gentle clockwise twisting motion may be used to help withdraw balloon through introducer sheath.- if unusual resistance is met when attempting to withdraw balloon, position balloon in anatomical position in which it can be inflated safely.Partially inflate balloon and then deflate it.Balloon re-folding can be observed under fluoroscopy.Use of recommended contrast concentration will facilitate fluoroscopic visualization of balloon re-folding.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
TRUE DILATATION BALLOON
Common Device Name
BALLOON VALVULOPLASTY CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6337638
Report Number2020394-2017-00084
Device Sequence Number1106134
Product Code OZT
UDI-Device Identifier00801741090998
UDI-Public(01)00801741090998(17)190928(10)GFAW1433
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K150667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2019
Device Catalogue Number0204511
Device Lot NumberGFAW1433
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/24/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/16/2017
Supplement Report FDA Received Date03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1